Effects of Acetaminophen Toxicity - From the Dog’s Point of View
Dogs that are suffering from an overdose of acetaminophen simply will feel very sick. They will become progressively and increasingly depressed and suffer abdominal cramping and pain. This often will be accompanied by retching and vomiting. Unfortunately, these symptoms are relatively nonspecific and can be attributed to any number of things other than acetaminophen toxicity. However, from the dog’s perspective, the results of ingesting too much acetaminophen will cause it to feel lousy, sick, sore, nauseous, lethargic, depressed, weak and wobbly. The signs usually become quite evident to the dog’s owner within a few hours of its ingestion of acetaminophen.
Symptoms of Acetaminophen Toxicity in Dogs – What the Owner Sees
Owners of dogs that have ingested too much acetaminophen may notice a number of different signs, which typically and unfortunately are fairly nonspecific and can develop from a number of other conditions. These may include one or more of the following:
- Depression (progressively worsens in most cases of acetaminophen toxicity)
- Rapid breathing (tachypnea)
- Rapid heart rate (tachycardia)
- Dark, bluish discoloration of the skin and mucous membranes (gums, lips, vulva and anal area) due to reduced circulating hemoglobin in the blood (cyanosis)
- Excessive salivation (drooling)
- Abdominal pain (stretching, straining, biting or licking at the belly)
- Lack of appetite (inappetence; anorexia)
- Swelling of the face, paws and sometimes the front legs (edema)
- General malaise
- Dark brown, chocolate-colored urine (hemoglobinuria; hematuria; from abnormal amounts of blood and/or hemoglobin in the dog’s urine)
Dogs at Increased Risk of Acetaminophen Toxicity
There is no well-established breed, gender or age predisposition to acetaminophen toxicity in dogs. Young, small breed dogs may have a slightly increased chance of being adversely affected by ingesting this drug, although reports on this are inconsistent. It is well-established that cats have a greatly increased risk of acetaminophen toxicity than do dogs, and cats should never be given this drug. Dogs should not be given acetaminophen unless under the well-supervised direction of a veterinarian who is familiar with the dog, its weight and its current overall health condition.